Paxil (withdrawl), sleep, anxiety depression

Discussion in 'Fibromyalgia Main Forum' started by scott14, Nov 11, 2006.

  1. scott14

    scott14 New Member

    Just wondering what others experiences may have been with Paxil and withdrawl from it. I have CFS, and my physician tried it with me experimentally about 12 years ago (mostly for energy, although I also had a low to moderate issues with depression, sleep and anxiety). It didn't seem to help the CFS much, but it did help my mood, anxiety, and possibly sleep for a while.

    However, over time, I still experienced worsening bouts of depression (but rarely anxiety), as well as worsening sleep issues. I decided on my own (probably a mistake) to taper off of it over the past year-plus, ending it back in July.

    Somewhere around May as I was tapering down, my issues with insomnia increased dramatically. I began taking more and stronger drugs for sleep. Then in August, I experienced a severe relapse of my CFS, depression and insomnia.

    Now, over past couple of weeks, I have been experiencing severe anxiety and insomnia. I am going to see a psychiatrist / sleep specialist for another opinion and re-evaluation, but I don't know how well I can hold out until then.

    My questions are if anyone has had any similar experiences? Long term effects of Paxil: Has it helped long term or do you think it hurt? Other rough Paxil withdrawl experiences? If so, did you go back on it again, and if not, how did you deal with the horrible anxiety, insomnia and depression?

    Also, my lab test results have become increasingly bad (thyroid, glucose, cholestrol, etc.), so I'm wondering if this can be caused by long term use of Paxil, or else by withdrawl from it? Any other experiences or advice? Could my symptoms be thyroid related and not necessarily related to the Paxil?

    Thanks, anyone out there, for any insight.
  2. Clay2

    Clay2 New Member

    I've been on 20 mg/day for years and don't know that I need it. I'm planning on tapering slowly, of course.

    I've heard that withdrawal can be countered with a short term low dose of prozac, maybe 10 mg/day. Prozac masks the symptoms of withdrawal but has a much shorter half life and doesn't have the withdrawal problem that paxil has.
  3. Redwillow

    Redwillow New Member

    Hi Scott

    I was put on Paxil for anxiety before my diagnosis of FM.

    When I was on Paxil I felt dopey and extremely hungry. I gained a lot of weight while taking it(the doctor forgot to mention that is a common side effect).

    The medication did nothing for my depression in fact I think it made it worse as I felt too apathetic to do anything.

    The doctor didn't want me to stop taking this medication and refused to send me to a specialist so I decided to take matters into my own hands.

    First I tried going off it cold turkey which was a mistake. I was so nauseous I couldn't lift my head from the bed without the room spinning.

    After 3 days of this I couldn't take the nausea and the pain any longer. I took a half a pill and felt a lot better within an hour which showed me that my body was going through major withdrawals.

    So instead I tried tapering off the medication gradually myself going from 30 mg to 20 mg down to 10 and finally 5.

    When I tried to stop that last 5 mg I was an emotional wreak. Uncontrollable weeping and emotions all over the place, nausea, etc.

    So I finally persuaded my doctor to send me to a psychiatrist who agreed that I didn't need to be taking Paxil and at 5 mg it wasn't doing me any good.

    He gave me a perscription for one Prozac pill to get me over the hump of the withdrawals. My pharmacist had never seen a script for such a small amount before, lol.

    That was the end of Paxil for me. Good riddance!

    hugs Redwillow